What is pseudomembranous colitis?

Pseudomembranous colitis is inflammation (swelling, irritation) of the large intestine. In many cases, it occurs after taking antibiotics. Using antibiotics can cause the bacterium Clostridium difficile (C. diff) to grow and infect the lining of the intestine, which produces the inflammation. Certain antibiotics, like penicillin, clindamycin (Cleocin®), the cephalosporins and the fluoroquinolones, make C. diff overgrowth more likely.

Who is at risk for getting pseudomembranous colitis?

People who have the greatest risk for developing pseudomembranous colitis include:

  • Residents of nursing homes
  • People who have been in the hospital for a long time
  • People living with another, severe medical condition

What causes pseudomembranous colitis?

For some people, C. diff is part of the normal bacterial flora, or the collection of bacteria, in the gastrointestinal tract. Pseudomembranous colitis results from changes to the bacterial flora after you use antibiotics.

In some cases, taking antibiotics can cause C. diff to grow out of control and release toxins (poisons) into intestinal tissues. These toxins attack the lining of the intestine and cause pseudomembranous colitis symptoms.

What are the symptoms of pseudomembranous colitis?

Symptoms of pseudomembranous colitis include:

  • Frequent watery diarrhea that is sometimes bloody
  • Pain and tenderness in the stomach
  • Cramping
  • Nausea
  • Fever
  • Loss of appetite

In more severe cases, sepsis (the body’s potentially dangerous overreaction to an infection) can occur.

Most people who have pseudomembranous colitis notice symptoms 5 to 10 days after starting treatment with antibiotics.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy